Flash Flood, Newton
- When
- May 24, 12:00 PM CST to 2:00 PM CST
- Where
- Newton County, 4 mi SW of Neosho
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.833, -94.417
Flash flooding occurred over Route AA at Buffalo Creek from heavy thunderstorms.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 10:57 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 AM CDT TUE MAY 24 2005 .DISCUSSION... REGIONAL PROFILER NETWORK SHOWS A WELL DEFINED CONVECTIVELY INDUCED VORT MAX LOCATED OVER SOUTHEAST KANSAS. THIS VORT SHOWS UP BEAUTIFULLY ON A TIME HEIGHT CROSS SECTION OF HILLSBORO KS PROFILER. CONVECTION HAS CONTINUED TO FIRE IN THE WARM AIR ADVECTION WING OUT AHEAD OF THE VORT. THIS CONVECTION HAS BEEN TRAINING WITH LOCALLY VERY HEAVY RAINFALL AMOUNTS. LOW LEVEL JET (WHICH WAS ALREADY FAIRLY WEAK) SHOULD CONTINUE TO WEAKEN THIS AFTERNOON...SO GRADUAL DECREASE IN INTENSITY/COVERAGE OF CONVECTION IS EXPECTED THIS AFTERNOON. VERY DRY AND STABLE AIRMASS COVERS MUCH OF THE CWA AND SHOULD CONTINUE TO PREVENT MUCH IF ANY EASTWARD ADVANCEMENT OF THE PRECIPITATION...LOOKS LIKE THE SPRINGFIELD RAIN-FREE FORCE FIELD WILL HOLD STRONG TODAY IZZI && .AVIATION... FOR THE 18Z TAFS...MAIN CONCERN WILL BE IN THE VERY SHORT TERM DEALING WITH TIMING OF CONVECTION FOR JLN TERMINAL. AS MENTIONED IN THE SHORT TERM UPDATE ABOVE...CONVECTION WILL CONTINUE INTO AT LEAST PORTIONS OF THE AFTERNOON FOR THE JLN AREA. AS THE MCV MOVES EASTWARD LATER TODAY...SUBSIDENCE IN ITS WAKE SHOULD END THE CHANCES FOR SHOWERS/THUNDERSTORMS UNTIL VERY LATE IN THE TAF CYCLE. GIVEN THE UNCERTAINTIES THIS FAR OUT WILL NOT INCLUDE ANY PRECIPITATION FOR WEDNESDAY MORNING. OTHER THAN SOME OCCASIONAL MVFR CIGS/VIS EARLY IN THE TAF PERIOD WITH THUNDERSTORMS IN JLN...VFR CONDITIONS ARE GENERALLY EXPECTED THIS TAF CYCLE. IZZI && .PREVIOUS DISCUSSION... MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE PRECIPITATION CHANCES. NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S. KEEPING THINGS PRETTY BLOCKED UP. THIS HAS KEPT THE CENTRAL U.S. IN NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS ACTIVITY. MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED WESTWARD. MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS TONIGHT. CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR. MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION OCCURRING TO THE WEST OF THE CWA THIS MORNING. EASTERN EDGES OF THE PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS SLIGHTLY THERE TODAY. SVR WATCH WAS ISSUED AS OF THIS TYPING INCLUDING THE SOUTHWEST CORNER OF THE CWA. WOULD NOT EXPECT MUCH EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR PUSHING WESTWARD INTO THE CWA. MORNING HOURS WILL LIKELY HAVE PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE AFTERNOON. COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS THE WEST AND SOUTH. GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND WEDNESDAY. GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY. HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING FORECAST SHIFT DO SOME FINE TUNING. WITH THE BLEND...HAVE INCREASED POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY. NAM BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN STREAM SHORTWAVE DROPPING SOUTHEAST. AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW REGIME INTO THE EXTENDED PERIOD. WILL KEEP INHERITED FORECAST DRY FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD GETS CLOSER AND HOPEFULLY MORE CLEAR. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CDT TUE MAY 24 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1257 PM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL CONTINUE OVER FAR SOUTHERN MISSOURI THROUGH EARLY AFTERNOON...MAINLY ALONG THE ARKANSAS BORDER WEST OF HIGHWAY 65. ALSO...HEAVY RAINFALL FROM THIS MORNINGS THUNDERSTORMS WILL LEAD TO CONTINUED RUNOFF AND FLOODING SOUTHWEST OF COLUMBUS KANSAS TO CASSVILLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER REPORTS OF HEAVY RAINFALL AND FLOODING SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) IZZI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 911 AM CDT TUE MAY 24 2005 KSZ097-101-MOZ088-094-241515- CHEROKEE-CRAWFORD-JASPER-LAWRENCE- 911 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 319 FOR THE FOLLOWING AREA... IN KANSAS THIS CANCELS 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE... CRAWFORD... IN MISSOURI THIS CANCELS 2 COUNTIES IN SOUTHWEST MISSOURI JASPER... LAWRENCE... THIS INCLUDES THE CITIES OF...BAXTER SPRINGS...COLUMBUS... PITTSBURG...AURORA...MOUNT VERNON...JOPLIN AND CARTHAGE. MOZ093-101>102-241515- BARRY-MCDONALD-NEWTON- 911 AM CDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 319 REMAINS VALID UNTIL 10 AM CDT FOR THE FOLLOWING AREA... IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST MISSOURI BARRY... MCDONALD... NEWTON... THIS INCLUDES THE CITIES OF...MONETT...CASSVILLE...ANDERSON... PINEVILLE AND NEOSHO. IZZI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 949 AM CDT TUE MAY 24 2005 MOZ093-101>102-241600- BARRY-MCDONALD-NEWTON- 949 AM CDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 319...PREVIOUSLY IN EFFECT UNTIL 10 AM CDT...HAS BEEN EXTENDED UNTIL 11 AM CDT FOR THE FOLLOWING AREA... IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST MISSOURI BARRY... MCDONALD... NEWTON... THIS INCLUDES THE CITIES OF...ANDERSON...PINEVILLE...MONETT... CASSVILLE AND NEOSHO. IZZI
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT TUE MAY 24 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 AM FLASH FLOOD SENECA 36.85N 94.60W
05/24/2005 NEWTON MO EMERGENCY MNGR
LOW WATER CROSSING OVER LOST CREEK OVER HIGHWAY C
CLOSED. HIGH WATER ALSO REPORTED ALONG HIGHWAY 43 NORTH
OF SENECA AND AROUND NEOSHO.
RUNNELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 AM CDT TUE MAY 24 2005 MOZ102-241645- BARRY- 1053 AM CDT TUE MAY 24 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 1145 AM CDT... AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHEATON TO 5 MILES NORTHEAST OF PEA RIDGE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF MONETT TO PEA RIDGE...AND MOVING EAST AT 15 MPH. LOW CLOUDS ON THE LEADING EDGE OF THE LINE OF STORMS MAY BE MISTAKEN FOR FUNNEL CLOUDS. NO TORNADOES ARE EXPECTED WITH THE STORMS. THESE STORMS WILL BE... NEAR WASHBURN BY 1110 AM CDT. NEAR SELIGMAN BY 1115 AM CDT. NEAR CASSVILLE BY 1130 AM CDT. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1057 AM CDT TUE MAY 24 2005 MOZ093-101>102-241700- BARRY-MCDONALD-NEWTON- 1057 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH 319 TO EXPIRE FOR THE FOLLOWING AREA... IN MISSOURI THIS ALLOWS TO EXPIRE 3 COUNTIES IN SOUTHWEST MISSOURI BARRY... MCDONALD... NEWTON... THIS INCLUDES THE CITIES OF...ANDERSON...PINEVILLE...MONETT... CASSVILLE AND NEOSHO. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT TUE MAY 24 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 1 W NEOSHO ARPT 36.82N 94.40W
05/24/2005 NEWTON MO TRAINED SPOTTER
2.62 OF RAIN IN THE LAST 2 HOURS. DEEP WATER FLOWING
SWIFTLY ACROSS CLINTS ROAD BETWEEN 59 AND KODIAK.The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 flash flood. Local standard time, as filed.
Flash flooding occurred over Route AA at Buffalo Creek from heavy thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445702.